Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 1999;37(4):463-74.

Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning.

Author information

1
Carolinas Medical Center, Charlotte, North Carolina 28232, USA.

Abstract

This case series documents the clinical courses of 4 patients after verapamil overdose and 1 patient after amlodipine-atenolol overdose. All subjects had hypodynamic circulatory shock (hypotension, bradycardia, and acidosis) that was not adequately responsive to conventional treatment. After initiation of insulin-dextrose infusion, the hemodynamic status of all 5 patients stabilized and all patients survived. Plasma drug concentrations are reported for all cases and verapamil levels were extremely high in 2 patients (3710 ng/mL and 3980 ng/mL). However, because patients were not treated according to a standard protocol, each patient received variable other supportive measures and inotropic agents, and the infusion rates of insulin were variable among patients. This report provides preliminary evidence toward a larger trial of insulin-dextrose to treat hypodynamic shock from calcium channel blocker overdose.

PMID:
10465243
DOI:
10.1081/clt-100102437
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center